Alert archive / New York / Snow Squall Warnings in 2019
Snow Squall Warning 2, NWS New York, NY
NWS New York, NY issued this snow squall warning at Jan 30, 2019, 2:46 PM EST for Orange County, Putnam County, Westchester County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 30, 2019, 2:46 PM EST (19:46 UTC)
- Expired
- Jan 30, 2019, 3:45 PM EST
- In force
- 59 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
Counties Orange County, NY, Putnam County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 127 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- -173 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
973
WWUS51 KOKX 301947
SQWOKX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service New York NY
246 PM EST Wed Jan 30 2019
NYC071-079-119-302045-
/O.NEW.KOKX.SQ.W.0002.190130T1946Z-190130T2045Z/
Westchester NY-Orange NY-Putnam NY-
246 PM EST Wed Jan 30 2019
The National Weather Service in Upton NY has issued a
* Snow Squall Warning for...
Northern Westchester County in southeastern New York...
Orange County in southeastern New York...
Putnam County in southeastern New York...
* Until 345 PM EST.
* At 246 PM EST, a dangerous snow squall was located near Middletown,
moving east at 45 mph.
HAZARD...Whiteout conditions. Zero visibility in heavy snow and
blowing snow. Wind gusts 35 to 45 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
Locations impacted include...
Newburgh, Middletown, Mahopac, Monroe, Lake Carmel, Walden, West
Point, Warwick, Goshen, Cold Spring, Howells, New Windsor, Carmel,
Gardnertown and Chester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.
&&
LAT...LON 4150 7448 4158 7440 4158 7396 4153 7400
4146 7400 4144 7398 4149 7393 4152 7364
4121 7377 4133 7397 4122 7440 4132 7462
4149 7475
TIME...MOT...LOC 1946Z 263DEG 38KT 4140 7448
$$
DS2 follow-up statements
064
WWUS51 KOKX 302025
SQWOKX
Snow Squall Warning
National Weather Service New York NY
325 PM EST Wed Jan 30 2019
NYC071-079-119-302045-
/O.CON.KOKX.SQ.W.0002.000000T0000Z-190130T2045Z/
Westchester NY-Orange NY-Putnam NY-
325 PM EST Wed Jan 30 2019
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 345 PM EST FOR
NORTHERN WESTCHESTER...EASTERN ORANGE AND PUTNAM COUNTIES...
At 325 PM EST, a dangerous snow squall was located over Cold Spring,
moving east at 45 mph.
HAZARD...Whiteout conditions. Zero visibility in heavy snow and
blowing snow. Wind gusts to 50 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
This snow squall will be near...
Fahnestock State Park around 330 PM EST.
Mahopac and Carmel around 340 PM EST.
Lake Carmel around 345 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.
&&
LAT...LON 4158 7396 4153 7400 4146 7400 4144 7398
4149 7393 4152 7364 4121 7377 4133 7397
4122 7440 4137 7436 4158 7429
TIME...MOT...LOC 2025Z 263DEG 38KT 4145 7393
$$
NV662
WWUS51 KOKX 302049
SQWOKX
Snow Squall Warning
National Weather Service New York NY
347 PM EST Wed Jan 30 2019
NYC071-079-119-302057-
/O.EXP.KOKX.SQ.W.0002.000000T0000Z-190130T2045Z/
Westchester NY-Orange NY-Putnam NY-
347 PM EST Wed Jan 30 2019
...THE SNOW SQUALL WARNING FOR NORTHERN WESTCHESTER...EASTERN ORANGE
AND PUTNAM COUNTIES HAS EXPIRED...
The snow squall which prompted the warning will be exiting the area
shortly. Therefore, the snow squall warning will be allowed to
expire.
Temperatues will fall down through the 20s through 5pm. Snow and ice-
covered roads will make travel difficult.
LAT...LON 4158 7396 4153 7400 4146 7400 4144 7398
4149 7393 4152 7364 4121 7377 4133 7397
4122 7440 4137 7436 4158 7429
TIME...MOT...LOC 2047Z 263DEG 38KT 4148 7365
$$
NVWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this snow squall warning went out at Jan 30, 12:41 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Jan 30, 12:41 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service New York NY
1241 PM EST Wed Jan 30 2019
.SYNOPSIS...
An arctic front crosses the area this afternoon. Arctic high
pressure then builds into the area through the end of the work
week, before shifting to the east over the weekend. A frontal
system then may approach the region early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No changes made to forecast for timing and potential impacts of
snow showers and snow squalls this afternoon and early evening
with the arctic front. The front resides across eastern PA with
a narrow band of snow showers along it. Williamsport, PA
recently reported 1/4 mile visibility with heavy snow as the
band moved through the location.
All high resolution models as well as current analysis indicate
this band entering the Lower Hudson Valley/NE NJ 17z to 19z,
the Hudson River Corridor including the NYC metro 19z to 21z,
and southern Connecticut and Long Island 21z to 23z. These times
are an approximate window and could change by about an hour. It
is important to note that the snow showers and/or snow squalls
will only last 30 minutes to one hour at any given location.
Steep lapse rates and good lift in the dendritic snow growth
zone add confidence to quick hitting snow squalls.
The main concern will be a rapid decrease in visibility with
potential white out conditions and a quick coating to around 1
inch of snow. Not every location will see these conditions as it
is likely there will be enhanced areas of snow within the band
that moves through with some locations seeing a lighter burst of
snow. Liquid equivalents should be just a few hundredths of an
inch.
An SPS has been issued to highlight the potential hazardous
travel conditions this afternoon and evening.
Flow backing towards the south into the early afternoon should
help increase low level moisture and some low level CAPE should
occur, especially from the city on east.
In addition, gusty winds are likely to accompany the arctic
frontal passage, as any snow squalls will aid in deep vertical
mixing, with wind gusts 45-50 mph possible for several hours. A
Wind Advisory has been issued for the entire area this
afternoon.
After rebounding into the mid 20s to around 30 ahead of the
front, temperatures will plummet this evening in the wake of the
arctic front.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Temperatures continue to fall this evening as the front pushes
offshore and high pressure begins to build into the region from
the west. By daybreak Thursday, temperatures will fall into the
single digits below zero in typically colder locations well
north and west of the city, and into the single digits above
zero across the rest of the area. Combined with gusty westerly
winds, this will result in wind chill values between 10 and 20
degrees below zero. Both record low temperatures and record
low maximum temperatures are possible on Thursday as highs only
manage to recover into the teens. See the climate section below
for more details on possible records.
A Wind Chill Advisory has been issued for most of the region
for tonight into Thursday morning with the exception of eastern
Suffolk County and portions of coastal Connecticut. While winds
gradually diminish through the day on Thursday, wind chills will
likely remain at or below zero for much of the day.
Other than a few snow showers on eastern Long Island as a result
of bitterly cold air flowing over the relatively warm waters of
the Long Island Sound, the majority of the area will remain dry
on Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Polar upper low over northern Quebec Thu night gradually shifts into
the Labrador Sea this weekend. Mean troughing will dominate the NE
through Saturday, although heights will slowly rise as the polar low
departs, with a weak shortwave moving through Fri Night. In the wake
of this shortwave, a return to a split upper flow, with more of a
PAC influence across the CONUS, Sun into early next week. There is
large degree of uncertainty with the next shortwave trough tracking
through the Great Lakes and into SE Canada early next week, so
forecast confidence beyond the weekend is low.
At the surface, arctic high pressure builds into the area Thu
night and slowly slides offshore on Friday. One more night of
bitterly cold temperatures Thu night with H85 temps between
-20C to -24C. Lows will be in the single digits for much of the
region, potentially radiating down to a few degrees below zero for
far outlying areas (particularly across Interior areas with
snowpack). Wind chills will range from 5 to 10 below zero, with a
few localized 10-15 below zero readings possible. A gradual
moderation with highs near 20 expected on Friday, and windchills in
the single digits to lower teens.
A quick moving clipper type system could bring brush portions of
NE NJ, NYC and LI with light snow late Fri/Fri evening, but
appears better chance for light snow will be across the Mid
Atlantic.
In its wake, high pressure builds slides across the region Sat,
and east Sunday. This should continue the temperature
moderation process to lower to mid 30s Sat and into the 40s
Sun.
Despite uncertainty in the upper flow early next week, the
general pattern supports low pres moving through the Great Lakes
and into SE Canada with a warm front passing to the W and N Sun
night or Mon morning, with a period of dry weather later Mon as
the local area is warm sectored and a cold front slowly
approaching from the NW through Tue. May have to slow down onset
of pcpn associated with the cold front, but stayed close to
previous forecast for the time being until there is better
agreement. Temperatures early next week look to be above
normal, especially Tue.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
An arctic front passes mid to late afternoon. High pressure
builds tonight into Thursday morning.
With the exception of a 1 to 2 hour window, VFR prevails.
However, a line of heavy snow showers/squall moves through from
west to east 19-21Z NYC metro and KSWF, and 21-23Z eastern
terminals of Long Island and SE CT. As the snow showers move
through, LIFR conditions are expected, mainly for 1/4 mile
visibilities. These LIFR conditions will be brief though, maybe
30-45 minutes in duration. The snow could produce a quick
coating to up to one inch of snow accumulation locally.
S/SW winds initially turn to the west/NW behind the snow
showers. Gusts up to 35-40 kt are expected from 20-00z. Then
gusts will begin to diminish into the 20-30 kt range.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Timing of heavy snow showers/snow squalls
look to be around 4 pm, but amendments are possible to refine
timing.
KLGA TAF Comments: Timing of heavy snow showers/snow squalls
look to be around 4 pm, but amendments are possible to refine
timing.
KEWR TAF Comments: Timing of heavy snow showers/snow squalls
look to be around 3 to 4 pm, but amendments are possible to
refine timing.
KTEB TAF Comments: Timing of heavy snow showers/snow squalls
look to be around 3 to 4 pm, but amendments are possible to
refine timing.
KHPN TAF Comments: Timing of heavy snow showers/snow squalls
look to be around 4 pm, but amendments are possible to refine
timing.
KISP TAF Comments: Timing of heavy snow showers/snow squalls
look to be around 4 to 5 pm, but amendments are possible to
refine timing.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday afternoon...VFR. W winds G15-25kt.
.Friday-Monday...VFR.
&&
.MARINE...
A Gale Warning is in effect on all waters through Thursday
morning as winds will gust over 35 kt much of today and tonight.
A few gusts to 45-50 kt are possible on the ocean waters with
the passage of an arctic front this afternoon.
High pressure builds across the waters on Thursday, but winds
and seas are slow to subside, with SCA conditions continuing
through the day on Thursday.
SCA conditions expected all waters into Thu Night. Conditions then
fall below SCA criteria on all waters Fri into the weekend as the
pressure gradient weakens.
&&
.HYDROLOGY...
No hydrologic impacts are expected through Tuesday.
&&
.CLIMATE...
The following are record lows and record min maximum temperatures,
for Thursday January 31, 2019.
Record Min Maximum Temperature
------------------------------
Central Park........16 (1935)
LaGuardia...........21 (1948)
Kennedy.............23 (1977)
Islip...............23 (1977)
Newark..............17 (1935)
Bridgeport..........24 (2015)
Record Minimum Temperature
-----------------------------
Central Park........-1 (1920)
LaGuardia........... 2 (1948)
Kennedy.............10 (1977)
Islip............... 4 (1965)
Newark.............. 1 (1948)
Bridgeport.......... 5 (1965)
&&
.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 7 PM EST this evening for CTZ005>012.
Wind Chill Advisory from 7 PM this evening to 10 AM EST
Thursday for CTZ005.
Wind Chill Advisory from midnight tonight to 10 AM EST
Thursday for CTZ006>009.
NY...Wind Advisory until 7 PM EST this evening for NYZ067>075-
078>081-176>179.
Wind Chill Advisory from 7 PM this evening to 10 AM EST
Thursday for NYZ067>070.
Wind Chill Advisory from midnight tonight to 10 AM EST
Thursday for NYZ071>075-078-080-176>179.
NJ...Wind Advisory until 7 PM EST this evening for NJZ002-004-006-
103>108.
Wind Chill Advisory from 7 PM this evening to 10 AM EST
Thursday for NJZ002-103.
Wind Chill Advisory from midnight tonight to 10 AM EST
Thursday for NJZ004-006-104>108.
MARINE...Gale Warning until 6 AM EST Thursday for ANZ330-335-338-340-
345-350-353-355.
Freezing Spray Advisory from 10 PM this evening to 10 AM EST
Thursday for ANZ330-335-350-353-355.
&&
SYNOPSIS...FEB/24
NEAR TERM...FEB/DS
SHORT TERM...FEB
LONG TERM...24
AVIATION...JMC/PW
MARINE...FEB/24/DS
HYDROLOGY...FEB/24
CLIMATE...
EQUIPMENT...Hazardous weather outlook, Jan 30, 9:41 AM EST, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service New York NY 941 AM EST Wed Jan 30 2019 CTZ005-NJZ002-103-NYZ067>070-311445- Northern Fairfield-Western Passaic-Western Bergen-Orange-Putnam- Rockland-Northern Westchester- 941 AM EST Wed Jan 30 2019 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST THURSDAY... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. An arctic cold front will pass through the region this afternoon into the early evening hours. This front will be accompanied by a line of snow showers and/or snow squalls that will last around 30 minutes to 1 hour. Brief whiteout conditions with a quick coating to around an inch of snow is possible in any of the heavier snow squalls. Motorists should plan for hazardous travel during the evening commute. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CTZ006>009-NJZ004-006-104>108-NYZ071>075-078-080-176>179-311445- Northern New Haven-Northern Middlesex-Northern New London- Southern Fairfield-Eastern Passaic-Hudson-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Southwestern Suffolk-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 941 AM EST Wed Jan 30 2019 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST THURSDAY... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. An arctic cold front will pass through the region this afternoon into the early evening hours. This front will be accompanied by a line of snow showers and/or snow squalls that will last around 30 minutes to 1 hour. Brief whiteout conditions with a quick coating to around an inch of snow is possible in any of the heavier snow squalls. Motorists should plan for hazardous travel during the evening commute. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CTZ010>012-NYZ079-081-311445- Southern New Haven-Southern Middlesex-Southern New London- Northeastern Suffolk-Southeastern Suffolk- 941 AM EST Wed Jan 30 2019 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and tonight. An arctic cold front will pass through the region this afternoon into the early evening hours. This front will be accompanied by a line of snow showers and/or snow squalls that will last around 30 minutes to 1 hour. Brief whiteout conditions with a quick coating to around an inch of snow is possible in any of the heavier snow squalls. Motorists should plan for hazardous travel during the evening commute. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ338-340-345-311445- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 941 AM EST Wed Jan 30 2019 ...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ330-335-350-353-355-311445- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 941 AM EST Wed Jan 30 2019 ...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY... ...FREEZING SPRAY ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Freezing Spray Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freezing Spray Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 3:54 AM EST | Heavy Freezing Spray Advisory | OKX | 36 hr | |
| Jan 30, 3:58 AM EST | Wind Chill Advisory | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 30 hr |
| Jan 30, 3:59 AM EST | Wind Advisory | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 18 hr |
| Jan 30, 2:39 PM EST | Snow Squall Warning | OKX | Orange, Rockland, Westchester | 66 min |
| Jan 30, 2:55 PM EST | Snow Squall Warning | OKX | Bronx, Kings, Nassau, New York, Putnam, Queens and 2 more | 65 min |
| Jan 30, 3:03 PM EST | Special Marine Warning | OKX | 117 min | |
| Jan 30, 3:04 PM EST | Special Marine Warning | OKX | 116 min | |
| Jan 30, 3:39 PM EST | Snow Squall Warning | OKX | Nassau, Suffolk | 66 min |
| Jan 30, 3:59 PM EST | Snow Squall Warning | OKX | Putnam, Westchester | 31 min |
| Jan 30, 4:25 PM EST | Snow Squall Warning | OKX | Suffolk | 65 min |
| Jan 30, 4:37 PM EST | Special Marine Warning | OKX | 102 min | |
| Jan 30, 4:40 PM EST | Special Marine Warning | OKX | 88 min | |
| Jan 30, 5:26 PM EST | Special Weather Statement | OKX | Suffolk | 49 min |
Nearby
Snow Squall Warnings in New York, 2019Every snow squall warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.